Communications in Analysis and Geometry

Volume 25 (2017)

Number 3

The spectrum of geodesic balls on spherically symmetric manifolds

Pages: 507 – 544



Denis Borisov (Institute of Mathematics, Ufa Scientific Center, Ufa, Russia; Bashkir State Pedagogical University, Ufa, Russia; and University of Hradec Králové, Czech Republic)

Pedro Freitas (Departamento de Matemática, Instituto Superior Técnico, Universidade de Lisboa, Portugal; and Grupo de Física Matemática, Faculdade de Ciências, Universidade de Lisboa, Portugal)


We study the Dirichlet spectrum of the Laplace operator on geodesic balls centred at a pole of spherically symmetric manifolds. We first derive a Hadamard-type formula for the dependence of the first eigenvalue $\lambda_1$ on the radius $r$ of the ball, which allows us to obtain lower and upper bounds for $\lambda_1$ in specific cases. For the sphere and hyperbolic space, these bounds are asymptotically sharp as $r$ approaches zero and we see that while in two dimensions $\lambda_1$ is bounded from above by the first two terms in the asymptotics for small $r$, for dimensions four and higher the reverse inequality holds.

In the general case we derive the asymptotic expansion of $\lambda_1$ for small radius and determine the first three terms explicitly. For compact manifolds we carry out similar calculations as the radius of the geodesic ball approaches the diameter of the manifold. In the latter case we show that in even dimensions there will always exist logarithmic terms in these expansions.


spectrum, geodesic balls, Hadamard formula, asymptotics

2010 Mathematics Subject Classification

Primary 35P15. Secondary 58C40.

Received 22 January 2015

Published 13 September 2017